Alert archive / Utah / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 28, NWS Salt Lake City, UT

August 7, 2016Duchesne County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 7, 2016, 6:01 PM MDT for Duchesne County, Utah. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2016, 6:01 PM MDT (00:01 UTC)
Expired
Aug 7, 2016, 6:30 PM MDT
In force
29 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Duchesne County, UT

The radar

The Salt Lake City radar (KMTX), 195 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 6:05 PM MDTHAIL 15 E Fruitland, UT
Aug 7, 6:35 PM MDTHAIL 1.755 Nne Duchesne, UT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 0.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2016-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 295 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2016-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
295 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
3503 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

080 
WUUS55 KSLC 080001
SVRSLC
UTC013-080030-
/O.NEW.KSLC.SV.W.0028.160808T0001Z-160808T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
601 PM MDT SUN AUG 7 2016

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL DUCHESNE COUNTY IN UTAH...

* UNTIL 630 PM MDT

* AT 601 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR FRUITLAND...OR 17 MILES WEST
  OF DUCHESNE...AND MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DUCHESNE...ALTAMONT...BRIDGELAND...MOUNTAIN HOME...ALTONAH...
  UTAHN AND TALMAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4011 11077 4028 11085 4046 11032 4015 11021
TIME...MOT...LOC 0001Z 251DEG 32KT 4022 11072 

$$

GM
1 follow-up statement
132 
WWUS55 KSLC 080011
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
611 PM MDT SUN AUG 7 2016

UTC013-080030-
/O.CON.KSLC.SV.W.0028.000000T0000Z-160808T0030Z/
DUCHESNE UT-
611 PM MDT SUN AUG 7 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR CENTRAL DUCHESNE COUNTY...

AT 610 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
SOUTHEAST OF TABIONA...OR 12 MILES NORTHWEST OF DUCHESNE...MOVING
EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
DUCHESNE...ALTAMONT...BRIDGELAND...MOUNTAIN HOME...ALTONAH...
UTAHN AND TALMAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4015 11074 4031 11077 4046 11032 4015 11021
TIME...MOT...LOC 0010Z 251DEG 32KT 4025 11061 

$$

GM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 4:43 PM MDT, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 7, 4:43 PM MDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
443 PM MDT SUN AUG 7 2016

.SYNOPSIS...An increasingly strong southwest flow aloft will usher
in significantly drier from Nevada early this week. Monsoonal
moisture is expected to return to Utah midweek.

&&

.SHORT TERM (UNTIL 06Z THURSDAY)...The shortwave lifting northeast
through northeast Utah/southwest Wyoming continues to generate
organized convection late this afternoon. Good dynamic lift along
with somewhat favorable shear has generate strong convection ahead
of the shortwave throughout the afternoon. The favorable shear
profile will persist across extreme northeast Utah/southwest
Wyoming into early evening before exiting off to the northeast.

Weak convection trailing the shortwave lingers across far
northwest Utah late this afternoon. Could still see a couple of
showers, or even a thunderstorm, linger into early this evening.
Suspect that this activity will dissipate quickly with the loss
of daytime heating by around mid-evening.

The upper level trough currently along the west coast will
gradually shift east over the next couple of days. the southwest
flow aloft across the Great Basin will strengthen as the trough
advances east, with the very dry air mass across Nevada spread
across much of Utah by Tuesday.

By midweek the main portion of the upper trough will shear east
through the northern Rockies with the southern end of the trough
hanging back across the western Great Basin. This remnant of the
trough will draw moisture back north from Arizona, leading to an
increased chance of showers and thunderstorms across much of
southern and central Utah Wednesday afternoon and evening.

.LONG TERM (AFTER 06Z THURSDAY)...A longwave trough axis will
push through the forecast area Thursday and Friday, turning the
flow more westerly and gradually advecting a drier air mass into
the region. While activity should be decreasing across the area as
a whole Thursday, another round of showers and thunderstorms can
be expected as upper-level dynamics will be in place and moisture
will likely be slow to move out (similar to today's situation).
Quieter weather finally arrives Friday as a ridge builds over the
Great Basin and dry air settles in over the entire forecast area.

Hot and dry weather is likely next weekend as models are in good
agreement with the ridge axis moving over our area. In fact, current
guidance suggests a possible return to near triple-digit readings
for the Wasatch Front by Sunday.

&&

.AVIATION...South to southwest winds are likely to be maintained at
the SLC terminal for the remainder of the afternoon and overnight
hours, and these winds are expected to periodically gust over
26kt/30mph through early evening. There is a 20 percent chance of
thunderstorms impacting the terminal until around 00-01Z.

&&

.FIRE WEATHER...The upper level trough currently along the west
coast will gradually shift easterly this week. This shift will
produce an increasingly strong southwest flow aloft across the
Great Basin, with the very dry air over Nevada spreading across
all but extreme southern and eastern Utah by Tuesday. Breezy south
winds and low humidities are expected across western/northern Utah
during the first half of the week.

The moisture pooled to the south of Utah will be drawn north again
as the upper level trough shears east through the northern
Rockies. This increase in moisture will likely be short-lived as
high pressure aloft strengthens to the west, resulting in a dry
west-northwest flow aloft late in the week.

&&

.SLC Watches/Warnings/Advisories...
UT...Red Flag Warning until 9 PM MDT this evening for UTZ478-492.

     Fire Weather Watch from Monday afternoon through Tuesday evening
     for UTZ478.

WY...None.
&&

SHORT TERM/FIRE WEATHER...CONGER
LONG TERM...VAN CLEAVE
AVIATION...CHENG

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 7, 2:48 AM MDT, 15 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
248 AM MDT SUN AUG 7 2016

UTZ001>016-019>021-517-518-WYZ021-081300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
248 AM MDT SUN AUG 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN TODAY MAINLY
OVER THE MOUNTAINS AND EASTERN VALLEYS. SOME OF THESE STORMS MAY
PRODUCE LOCALLY HEAVY RAIN AND SMALL HAIL.

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TODAY ACROSS
NORTHWEST AND WEST-CENTRAL UTAH DUE TO THE COMBINATION OF GUSTY
WINDS...LOW HUMIDITY AND CRITICALLY DRY FUELS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE MONDAY AND TUESDAY ACROSS
NORTHWEST AND WEST-CENTRAL UTAH DUE TO THE COMBINATION OF GUSTY
WINDS...LOW HUMIDITY AND CRITICALLY DRY FUELS.

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THE NEXT SURGE IN
MONSOON MOISTURE WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI/TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Special weather statement, Aug 7, 2:54 PM MDT, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
254 PM MDT SUN AUG 7 2016

WYZ021-072130-
SOUTHWEST WYOMING WY-
254 PM MDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL UINTA COUNTY UNTIL
330 PM MDT...

AT 253 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES NORTHEAST OF EVANSTON...MOVING NORTHEAST
AT 35 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL UINTA
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

&&

LAT...LON 4132 11065 4139 11080 4158 11068 4157 11032
TIME...MOT...LOC 2053Z 215DEG 37KT 4143 11066

GM
Special weather statement, Aug 7, 3:18 PM MDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
318 PM MDT SUN AUG 7 2016

WYZ021-072145-
SOUTHWEST WYOMING WY-
318 PM MDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UINTA COUNTY UNTIL
345 PM MDT...

AT 318 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EVANSTON...MOVING NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
EVANSTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4119 11090 4124 11102 4156 11079 4139 11054
TIME...MOT...LOC 2118Z 221DEG 23KT 4125 11093

GM
Special weather statement, Aug 7, 3:53 PM MDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
353 PM MDT SUN AUG 7 2016

UTZ007-WYZ021-072215-
WASATCH MOUNTAINS I-80 NORTH UT-SOUTHWEST WYOMING WY-
353 PM MDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL RICH AND
NORTHWESTERN UINTA COUNTIES UNTIL 415 PM MDT...

AT 352 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WOODRUFF...OR 11 MILES SOUTH OF RANDOLPH...
MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
WOODRUFF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4158 11104 4157 11094 4143 11117 4152 11126
      4174 11106
TIME...MOT...LOC 2152Z 234DEG 31KT 4149 11117

GM
Special weather statement, Aug 7, 4:03 PM MDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
403 PM MDT SUN AUG 7 2016

UTZ010-012-013-517-072230-
WASATCH PLATEAU/BOOK CLIFFS UT-CASTLE COUNTRY UT-SAN RAFAEL SWELL UT-
CENTRAL AND SOUTHWEST MOUNTAINS UT-
403 PM MDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CARBON AND
NORTHWESTERN EMERY COUNTIES UNTIL 430 PM MDT...

AT 403 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS NEAR HUNTINGTON...OR 14 MILES SOUTH OF PRICE...
MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
PRICE...HUNTINGTON...WELLINGTON...CASTLE DALE...ORANGEVILLE...
CLEVELAND AND ELMO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3918 11094 3924 11114 3967 11092 3941 11059
TIME...MOT...LOC 2203Z 208DEG 26KT 3940 11092

GM
Special weather statement, Aug 7, 5:06 PM MDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
506 PM MDT SUN AUG 7 2016

UTZ007-WYZ021-072330-
WASATCH MOUNTAINS I-80 NORTH UT-SOUTHWEST WYOMING WY-
506 PM MDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RICH...NORTHERN
SUMMIT AND NORTHWESTERN UINTA COUNTIES UNTIL 530 PM MDT...

AT 506 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF EVANSTON...MOVING NORTHEAST AT
35 MPH.

PENNY TO NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
EVANSTON AND ALMY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

&&

LAT...LON 4119 11116 4127 11126 4154 11092 4134 11074
TIME...MOT...LOC 2306Z 235DEG 36KT 4127 11114

GM
Special weather statement, Aug 7, 5:44 PM MDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
544 PM MDT SUN AUG 7 2016

WYZ021-080015-
SOUTHWEST WYOMING WY-
544 PM MDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN UINTA COUNTY UNTIL 615
PM MDT...

AT 544 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF EVANSTON...MOVING NORTHEAST
AT 35 MPH.

PENNY TO NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
CARTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

&&

LAT...LON 4134 11082 4144 11090 4158 11066 4157 11029
      4147 11021
TIME...MOT...LOC 2344Z 241DEG 28KT 4139 11080

GM

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 6:28 PM MDTSevere Thunderstorm WarningSLCDuchesne32 min
Aug 8, 3:22 PM MDTRed Flag WarningSLCBox Elder, Cache, Davis, Juab, Millard, Morgan and 8 more30 hr

Nearby

Severe Thunderstorm Warnings in Utah, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.